Alert archive / Louisiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 92, NWS New Orleans, LA

May 4, 2021Amite County, Pike County, Walthall County, Mississippi; 6 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 4, 2021, 4:10 PM CDT for Amite County, Pike County, Walthall County, Mississippi; 6 parishes in Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 4:10 PM CDT (21:10 UTC)
Expired
May 4, 2021, 5:15 PM CDT
In force
65 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Saint Helena Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, Amite County, MS, Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 10:52 AM CDTTornado WatchSPC7 hr
May 4, 3:31 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2523 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS54 KLIX 042110
SVRLIX
LAC033-037-091-103-105-117-MSC005-113-147-042215-
/O.NEW.KLIX.SV.W.0092.210504T2110Z-210504T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
410 PM CDT Tue May 4 2021

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  St. Helena Parish in southeastern Louisiana...
  Northwestern St. Tammany Parish in southeastern Louisiana...
  Southeastern East Feliciana Parish in southeastern Louisiana...
  Northern Tangipahoa Parish in southeastern Louisiana...
  Northeastern East Baton Rouge Parish in southeastern Louisiana...
  Washington Parish in southeastern Louisiana...
  Walthall County in southern Mississippi...
  Pike County in southern Mississippi...
  Southeastern Amite County in southern Mississippi...

* Until 515 PM CDT.

* At 409 PM CDT, severe thunderstorms were located along a line
  extending from near Jayess to near Amite City, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mccomb, Franklinton, Greensburg, Amite, Amite City, Magnolia,
  Kentwood, Summit, Independence, Tylertown, Roseland, Folsom, Osyka,
  Montpelier, Enon, Darlington, Mount Herman, Wilmer, Pride and
  Salem.

This includes the following Interstates...
 Interstate 55 in Louisiana between mile markers 42 and 66.
 Interstate 55 in Mississippi between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for southeastern
Louisiana...and southern Mississippi. A Tornado Watch also remains in
effect until 1000 PM CDT for southeastern Louisiana...and southern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3133 9008 3134 9004 3118 9003 3117 9000
      3114 9000 3113 8994 3107 8992 3107 8984
      3101 8984 3100 8982 3062 9014 3067 9103
      3135 9046 3135 9011
TIME...MOT...LOC 2109Z 279DEG 23KT 3137 9014 3072 9059 

HAIL...1.00IN
WIND...60MPH
 
$$

MSW
1 follow-up statement
711 
WWUS54 KLIX 042205
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
505 PM CDT Tue May 4 2021

LAC033-037-091-103-105-117-MSC005-113-147-042215-
/O.EXP.KLIX.SV.W.0092.000000T0000Z-210504T2215Z/
St. Helena LA-St. Tammany LA-East Feliciana LA-Tangipahoa LA-
East Baton Rouge LA-Washington LA-Walthall MS-Pike MS-Amite MS-
505 PM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR ST. HELENA...NORTHWESTERN ST.
TAMMANY...SOUTHEASTERN EAST FELICIANA...NORTHERN TANGIPAHOA...
NORTHEASTERN EAST BATON ROUGE AND WASHINGTON PARISHES...WALTHALL...
PIKE AND SOUTHEASTERN AMITE COUNTIES WILL EXPIRE AT 515 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A Tornado Watch remains in effect until 600 PM CDT for southeastern
Louisiana...and southern Mississippi. A Tornado Watch also remains in
effect until 1000 PM CDT for southeastern Louisiana...and southern
Mississippi.

LAT...LON 3133 9008 3134 9004 3118 9003 3117 9000
      3114 9000 3113 8994 3107 8992 3107 8984
      3101 8984 3100 8982 3062 9014 3067 9103
      3135 9046 3135 9011
TIME...MOT...LOC 2205Z 279DEG 23KT 3131 8974 3067 9019 

$$

MSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:42 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 4, 2:42 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
242 PM CDT Tue May 4 2021

.SHORT TERM...through Tonight...

Strong to Severe Storms Likely This Afternoon and Evening across
northern parts of the area.

A solid line of strong to severe storms is stretching north to south
along the LA/MS border with the southern part of the line developing
back through SW LA. The strongest storms are up in central MS and
are producing at least quarter size hail and larger. This line is
very slowly moving east northeast. Eventually, a cold pool will
develop and this will race ahead of the main line. The upper level
shortwave is just now moving into NW LA, per latest water vapor
imagery. This will help push the line forward over the next 1-3
hours. Instability is not a concern today with surface and MUCAPE
very high over the entire area. PW values are near 1.9 per the LIX
18z sounding which is near record values for this time of year.
Shear and lift are lacking for today. The lift will slide across the
S. MS counties and lift north, which is one of the main reasons the
southern parts of LA are only in a Marginal Risk. The HRRR has
consistently been showing only a few showers/storm's south of the
lakes. Bulk Shear is around 30 knots with low level helicity very
low. The damaging winds will be more due to the forward motion of
the storms and any rear inflow jets that develop in bowing segments.
These storms will eventually turn from hail producing to damaging
winds as the line moves east. The line will continue to impact S. MS
and our NW LA parishes through 3-4PM, through Baton Rouge/S Central
LA from 4-8PM, through the river parishes and across the lakes and
coastal MS from 7-10PM and then if we get any storms south of the
Lakes, that would be after 10PM ish.

In terms of rainfall, these are very efficient rain producers and
are training a little since the line is moving more north than east.
The front will then slide off to the south and east and eventually
stall. We could still see some scattered showers and storms
overnight over the SE parishes but it doesn't look like the storms
will be severe. Guidance is all over the place in terms of stalling
the front over the SE LA parishes or over the open Gulf. At this
time, we're going with the WPC solution, over the open Gulf, so will
not make any changes to the flash flood watch that expires at 1AM,
for the northern half of the area. 1-3 inches is possible with
likely higher amounts.

.LONG TERM...Wednesday through Tuesday...

Convective activity should be diminishing by tomorrow morning with
the squall line east of the region as it out runs the frontal
boundary. Near term models are still indicating that the cold front
will slow down and possibly stall as the front approaches the LA/MA
Gulf coast. The upper level 500mb trough becomes more zonal
overnight along the Northern Gulf region as the main Vort max/trough
splits off from the mean flow and moves to the northeast. With the
better dynamics pulling away to the north and 500mb ridging set up
across Southern Florida, and surface high pressure slowly building
in from the Plains, the front will develop an East/West orientation.
Winds at the surface with be from the NNE with winds aloft from the
west. This will allow an an overrunning setup that will keep at
least some chances of showers and rain lingering from BTR to McComb
and south to the coast. The rain chances will clear from north to
south throughout the day Wednesday as the front generally weakens.
There may actually be a period of dry weather across our region
Wednesday night before a weak upper level disturbance briefly
interacts with the remnants of the frontal boundary Thursday morning
and afternoon. However, precipitation should mainly be limited to
the far southern parishes and perhaps coastal MS counties.

By Friday and through the first half of the weekend, surface high
pressure will dominate the weather across the Southern Plains with
dry weather, very warm temperature, and light winds on tap. The high
pressure will shift eastward late in the weekend and into the
beginning of next week with a warm front lifting north Sunday night.
There are small chances for some shower Sunday night but don't
expect anything widespread.

Meanwhile another storm system will develop over Arkansas,
Tennessee, and Northern MS. Southerly onshore flow will increase
across the area as high pressure dominates the Central Gulf region.
Possible coastal flooding could occur Monday into Tuesday with any
prolonged south winds. Otherwise, warm temperatures and dry weather
can be expected.

&&

.AVIATION...

Isolated to scattered SHRA/TSRA will develop along ahead of the
anticipated squall line of strong to severe TSRA that is progged
to move into the region later today. The best thoughts on timing
the line will be from KMCB- KBTR near 20-22z, KHDC 21-23z, KASD-
KNEW-KMSY 22-00z, and KGPT/KHUM 01-03z this afternoon and
evening. There is some uncertainty of VCSH/VCTS continuing behind
the squall line before the front actually moves though with some
models stalling the front along the LA/MS Gulf coast by daybreak.

(JFL)

&&

.MARINE...

Storms could push into the coastal waters tonight as a squall lines
moves through the region brining dangerous marine conditions.
Meanwhile, a lagging cold front will approach the waters overnight
and could stall over the northern Gulf Wednesday. High pressure will
build in from the north and push the front offshore Thursday.
Thunderstorms associated with this front could be very strong to
severe and winds and seas will definitely be higher in and near this
activity. Winds today will be southerly at around 15-20kt but will
start to ease as the day progresses. Winds could become somewhat
variable around 10kt by late Wed into Thu then become NE 15-20kt by
Thursday night into Friday. High pressure will build across the Gulf
coast region Friday and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  63  78  56 / 100  60  10   0
BTR  86  65  80  59 / 100  60  20   0
ASD  86  69  81  61 /  90  80  60  20
MSY  87  72  80  67 /  80  80  60  20
GPT  83  70  81  62 /  80  80  60  20
PQL  83  68  81  60 /  80  80  70  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 AM CDT Wednesday for LAZ034>037-039-
     046>050-071-072-075-076.

GM...None.
MS...Flash Flood Watch until 1 AM CDT Wednesday for MSZ068>071-077-
     080>082.

GM...None.
&&

In the hours before

Special weather statement, May 4, 2:15 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
215 PM CDT Tue May 4 2021

MSZ068-041945-
Wilkinson-
215 PM CDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILKINSON COUNTY...

At 214 PM CDT, a strong thunderstorm was located near Dolorosa, or 24
miles south of Natchez, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dolorosa.

LAT...LON 3135 9121 3134 9115 3132 9111 3110 9127
      3123 9149 3126 9148 3128 9150 3129 9147
      3132 9146 3132 9140 3136 9130 3137 9123
TIME...MOT...LOC 1914Z 205DEG 35KT 3122 9133

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:11 AM CDTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson33 hr
May 4, 2:15 PM CDTSpecial Weather StatementLIXWilkinson30 min
May 4, 2:26 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson64 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson47 min
May 4, 3:33 PM CDTSevere Thunderstorm WarningLIXAmite, Pike, Walthall, Wilkinson42 min
May 4, 5:32 PM CDTSpecial Weather StatementLIXPearl River43 min
May 4, 9:54 AM CDTRiver Flood WarningLIXTangipahoa21 days
May 4, 4:24 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Livingston, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more97 min
May 4, 4:37 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa, Washington106 min
May 4, 4:56 PM CDTSpecial Weather StatementLIXTangipahoa, Washington34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2021Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.